Virginia, 2004Tornado in Virginia, May 25, 2004
May 25, 2004 · NWS AKQ · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 25, 9:09 PM EST, 1 hour 16 minutes earlier.
Area forecast discussion, May 25, 9:09 PM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1009 PM EDT TUE MAY 25 2004
HAVE UPDATED THE FORECASTS A FEW TIMES THIS EVENING TO ACCOUNT FOR
THE SEVERE THUNDERSTORM WATCH (#291). HAVE ALREADY CANCELLED WRN
PORTIONS OF THE WATCH AREA AND SUSPECT THE WATCH OVER THE REMAINDER
OF THE REGION WILL BE ALLOWED TO EXPIRE BY 11 PM. OVER THE PAST HOUR
OR SO A GRADUAL WEAKENING TREND HAS BEEN NOTED...GIVEN THE
INCREASING SURFACE-BASED STABILITY DUE TO THE LOSS OF DAYTIME
HEATING AND COOLER SEA BREEZE INFLUENCE.
NEXT FORECAST CONCERN FOR THE OVERNIGHT WILL BE WITH THE EXPANDING
MCS CURRENTLY OVER THE SRN OH/NRN TN VLYS. RUC WIND PROFILE FCSTS
SHOW 850 MB WINDS INCREASING TO 25-30 KTS OVERNIGHT ALONG WITH A
THETA-E RIDGE. SO...THE PROSPECTS FOR MORE NOCTURNAL (ELEVATED)
CONVECTION ONCE AGAIN TONIGHT ARE PRETTY GOOD. FORECAST RUC MODEL
SOUNDINGS AGAIN SHOW DECENT ELEVATED INSTBY...CAPES BTWN 1500-2000
J/KG...ELEVATED LIFTED INDICES -5/-6C...AND TOTAL-TOTALS IN THE
LOWER 50S. ALSO...DECENT DYNAMICAL SUPPORT (FOR THIS AIRMASS) IS
NOTED WITH THE LATEST RUC AS WELL...WITH DPVA/DIVERGENCE ALOFT
ASSOCIATED WITH THE MESO-CONVECTIVE VORT MAX (LFQ REGION UPPER LEVEL
JET FORCING). 850-500 MB QVECTORS BECOME CONVERGENT AS A RESULT
(FAVORING LARGE-SCALE ASCENT). WILL BE TEMPTED TO BOOST RAIN PROBS
OVERNIGHT IN MOST IF NOT ALL AREAS...AT THIS POINT WILL OPT FOR NO
LOWER THAN 30% OVERNIGHT.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...NONE.
&&
HURLEY
PREVIOUS DISCUSSION BELOW...
-----------------------------------------------------------------
.SYNOPSIS...AT LEAST ONE MORE DAY OF SUMMERLIKE HEAT/HUMIDITY THEN
SUBTROPICAL RDG OVR SE STATES WILL TEMPORARILY SUPRESS SOUTHWARD
ALLOWING SOME RELIEF ON THU. UPR RDG GRADUALLY RE-AMPLIFIES OVR
SE STATES AND ALLOWS A RETURN TO ABV NORML TEMPS BY THE WEEKEND AND
CONTG INTO EARLY NEXT WEEK.
&&
.DISCUSSION...CLOSELY WATCHING CU DEVELOPMNT ACRS FORECAST AREA FOR
SIGNS OF DEVELOPMNT. SOME CELLS TRYING TO ORGANIZE INVOF NRN OUTER
BANKS/NORTH SHORE ALBEMARLE SOUND ATTM. ATMOS GENERALLY CAPPED THUS
FAR BUT EXPECT WEAK UPR LVL CAA AS WEAK SHORT WAVE PASSES TO NORTH
THIS AFTN. SVR WATCH BOX ISSUED FOR MUCH OF WVA AND POINTS NORTH
AND WATCHES MAY BE NEEDED FURTHER EAST AS AFTN AND EARLY EVE WEARS
ON. DIFFICULT TO TELL HOW MUCH OF THE DEVELPING OHVLY CONVECTION WILL
BE LEFTOVR AS IT WORKS ACRS MTNS LTR THIS EVE SO WILL FAVOR DIURNAL
CLIMO AND TAPER POPS TO SLIGHT CHC FOR OVRNGT HOURS.
BAND OF WESTERLIES SHIFTS FURTHER S FROM MIDWEST/NRN MID ATLC STATES
INTO TNVLY/CNRTL MID ATLC REGION ON WED AND ALLOWS SFC BNDRY TO PUSH
SOUTH. ALWAYS A FIGHT TO GET CONVECTION TO DEVELOP IN DOWNSLOPING
FLOW EAST OF MTNS AND LTL MODEL CONCENSUS FOR AMOUNT OF FORCING
NECESSARY TO OVERCOME DOWNSLOPE. BUT WITH DEVELOPING LEESIDE BNDRY
AND SOUTHWARD MOVG COLD FRONT EXPECT AT LEAST SCTD CONVECTION TO
DEVELOP BY WED AFTN. BEST CHCS APPEAR TO BE ACRS NORTHERN FORECAST
AREAS CLOSEST TO SFC COLD FRONT SO HAVE UPPED POPS SLIGHTLY THERE.
ANTHR HOT DAY ON WED HELPED BY INCRSG DOWNSLOPE WITH L90S AGN COMMON
FOR MOST AREAS AWAY FROM COAST.
SFC BNDRY SETTLES ACRS FORECAST AREA WED NIGHT INTO THU B4 GRADUALLY
LIFTING TO NE THU NIGHT INTO FRI. EXPECT MORE CLOUDS/COOLER TEMPS
THRU THE PERIOD THEN MOST FORECAST AREA BACK INTO WARM SECTOR BY FRI
AFTN. AGAIN IT IS DIFFICULT TO TIME ANY SHORT WAYS EMBEDDED IN THE
WESTERLY FLOW BUT WITH LOW LVL BNDRY PROVIDING A PSBL FOCUS WILL
MAINTAIN SLIGHT TO LOW CHC POPS THROUGHOUT THIS FCST PERIOD.
MODELS CONVERGING ON ANTHR SOUTHWARD SURGE TO SFC FRONT FRI
NIGHT/EARLY SAT. WITH THE TEMPORARY DAMPENING OF THE SE UPR RDG...
BNDRY MAY FINALLY BE ALLOWING TO PENETRATE FURTHER SOUTH INTO
CAROLINAS ON SAT B4 WASHING OUT/AND OR PUSHING BACK NE LATE IN THE
WEEKEND. LOTS OF UNCERTAINTY SO WL MAKE LTL CHG TO FCST DETAILS
ATTM.
&&
.MARINE...NO FLAGS NEEDED. WINDS GRADUALLY SHIFTING TO NE/SE WITH
FROPA BUT SPEEDS AND SEAS/WAVES REMAIN BLO SMALL CRAFT ADV
CRITERIA.
&&
.AVIATION...MAINLY VFR. EXPECT MVFR CIGS/VSBYS INVOF TSTMS.
CULLEN
Hazardous weather outlook, May 25, 11:10 AM EST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1210 PM EDT TUE MAY 25 2004
NCZ012>017-030>032-102-VAZ048-049-060>098-261000-
AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-EASTERN CURRITUCK NC-ESSEX VA-FLUVANNA VA-
GATES NC-GLOUCESTER VA-GOOCHLAND VA-GREENSVILLE VA-HANOVER VA-
HENRICO VA-HERTFORD NC-ISLE OF WIGHT VA-JAMES CITY VA-
KING AND QUEEN VA-KING WILLIAM VA-LANCASTER VA-LOUISA VA-
LUNENBURG VA-MATHEWS VA-MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-
NEWPORT NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-VIRGINIA BEACH VA-
WESTERN CURRITUCK NC-WESTMORELAND VA-YORK VA-
1210 PM EDT TUE MAY 25 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL...EAST AND SOUTH
CENTRAL...AND SOUTHEAST VIRGINIA...AND NORTHEAST NORTH CAROLINA.
.DAY ONE...TODAY...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREAT FROM ANY STORM WOULD BE THE POTENTIAL FOR
DAMAGING WINDS AND HAIL.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN SPOTTER ACTIVIATION MAY BE NEEDED THIS AFTERNOON.
MDZ021>025-VAZ099-100-261000-
ACCOMACK VA-DORCHESTER MD-INLAND WORCESTER MD-MARYLAND BEACHES MD-
NORTHAMPTON VA-SOMERSET MD-WICOMICO MD-
1210 PM EDT TUE MAY 25 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER MARYLAND AND VIRGINIA
EASTERN SHORE.
.DAY ONE...TODAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING. THE MAIN THREAT FROM ANY STORM WOULD BE THE POTENTIAL
FOR DAMAGING WINDS AND HAIL.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN SPOTTER ACTIVIATION MAY BE NEEDED LATE THIS AFTERNOON.
CULLEN
In the hours before
Special weather statement, May 25, 8:05 PM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
905 PM EDT TUE MAY 25 2004
VAZ073>076-260200-
ESSEX VA-KING AND QUEEN VA-RICHMOND VA-WESTMORELAND VA-
905 PM EDT TUE MAY 25 2004
...STRONG THUNDERSTORMS ACROSS THE NORTHERN NECK...
AT 905 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM COLONIAL BEACH TO 11 MILES NORTHWEST OF
SAINT STEPHENS CHURCH...MOVING SOUTHEAST AT 30 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR SAINT STEPHENS CHURCH AROUND 920 PM EDT
TAPPAHANNOCK AROUND 925 PM EDT
WARSAW AROUND 935 PM EDT
ROBLEY AROUND 955 PM EDT
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CHAMPLAIN AND
MONTROSS.
WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM. EXPECT
FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...AND
RAINFALL RATES OF 1 TO INCH PER HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
BROWN
Special weather statement, May 25, 8:25 PM EST, 2 hours before
MDZ021>025-VAZ063-064-072>078-084>086-099-100-260300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
925 PM EDT TUE MAY 25 2004
SEVERE THUNDERSTORM WATCH #291 HAS BEEN REMOVED FROM THE FOLLOWING
AREAS...
IN VIRGINIA... CAROLINE AND HANOVER
SEVERE THUNDERSTORM WATCH #291 REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR THE FOLLOWING AREAS...
IN VIRGINIA... ACCOMACK...ESSEX...GLOUCESTER...KING AND QUEEN...KING
WILLIAM...LANCASTER...MATHEWS...MIDDLESEX...NORTHAMPTON...
NORTHUMBERLAND...RICHMOND AND WESTMORELAND
IN MARYLAND... DORCHESTER...INLAND WORCESTER...MARYLAND BEACHES...
SOMERSET AND WICOMICO
HURLEY
Special weather statement, May 25, 9:11 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1011 PM EDT TUE MAY 25 2004
MDZ021>025-260315-
DORCHESTER MD-INLAND WORCESTER MD-MARYLAND BEACHES MD-SOMERSET
MD-WICOMICO MD-
1011 PM EDT TUE MAY 25 2004
...THUNDERSTORMS APPROACHING THE LOWER MARYLAND EASTERN SHORE...
AT 1011 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 8 MILES NORTH OF OCEAN CITY TO 12 MILES
SOUTH OF HURLOCK...MOVING SOUTHEAST AT 20 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR SALISBURY AROUND 1030 PM EDT AND OCEAN
CITY AROUND 1035 PM EDT...FRUITLAND AROUND 1045 PM EDT AND
PRINCESS ANNE AROUND 1055 PM EDT.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 30 MPH...
FREQUENT AND DANGEROUS LIGHTNING AND HEAVY DOWNPOURS AS THESE STORMS
MOVE THROUGH.
44
Special weather statement, May 25, 9:25 PM EST, 1 hour before
MDZ021>025-VAZ072>078-084>086-099-100-260300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1025 PM EDT TUE MAY 25 2004
SEVERE THUNDERSTORM WATCH #291 HAS BEEN REMOVED FROM THE FOLLOWING
AREAS...
IN VIRGINIA... GLOUCESTER...MATHEWS AND MIDDLESEX
SEVERE THUNDERSTORM WATCH #291 REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR THE FOLLOWING AREAS...
IN VIRGINIA... ACCOMACK...ESSEX...KING AND QUEEN...KING WILLIAM...
LANCASTER...NORTHAMPTON...NORTHUMBERLAND...RICHMOND AND WESTMORELAND
IN MARYLAND... DORCHESTER...INLAND WORCESTER...MARYLAND BEACHES...
SOMERSET AND WICOMICO
AT 1023 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SHOWERS AND THUNDERSTORMS NORTH OF THE MIDDLE PENINSULA...
MOVING EAST AROUND 25 MPH. NO ADDITIONAL THUNDERSTORMS ARE EXPECTED
OVER THE MIDDLE PENINSULA THIS EVENING...AS A RESULT THE SEVERE
THUNDERSTORM WATCH HAS BEEN CANCELLED.
THE SEVERE THUNDERSTORM WATCH WILL REMAIN IN EFFECT THROUGH 11 PM
ELSEWHERE. ALTHOUGH THE ACTIVITY HAS WEAKENED OVER THE PAST COUPLE OF
HOURS...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH 11 PM.
HURLEY
Special weather statement, May 25, 10:00 PM EST, 25 minutes before
MDZ021>025-VAZ072>078-099-100-260400-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1100 PM EDT TUE MAY 25 2004
SEVERE THUNDERSTORM WATCH #291 HAS BEEN ALLOWED TO EXPIRE FOR THE
FOLLOWING AREAS...
IN VIRGINIA... ACCOMACK...ESSEX...KING AND QUEEN...KING WILLIAM...
LANCASTER...NORTHAMPTON...NORTHUMBERLAND...RICHMOND AND WESTMORELAND
IN MARYLAND... DORCHESTER...INLAND WORCESTER...MARYLAND BEACHES...
SOMERSET AND WICOMICO
Special weather statement, May 25, 10:05 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1105 PM EDT TUE MAY 25 2004
MDZ022>025-VAZ099-260345-
ACCOMACK VA-INLAND WORCESTER MD-MARYLAND BEACHES MD-SOMERSET
MD-WICOMICO MD-
1105 PM EDT TUE MAY 25 2004
...STRONG THUNDERSTORMS MOVING ACROSS THE EASTERN SHORE...
AT 1105 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 11 MILES NORTH OF SALISBURY TO 28
MILES SOUTHWEST OF POCOMOKE CITY...OR FROM LAUREL TO 13 MILES SOUTH
OF CRISFIELD...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR POCOMOKE CITY AROUND 1115 PM EDT...AND CHINCOTEAGUE AROUND
1145 PM EDT.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. RAINFALL
RATES OF 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
REILLY
Tornado, Lancaster
- When
- May 25, 10:25 PM EST to 10:26 PM EST
- Where
- Lancaster County, 2 mi WNW of White Stone
- Rating
- F1
- Path length
- 0.1 mi
- Path width
- 10 yd
- Property damage
- $20,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.670, -76.433
A waterspout formed over Carters Creek and came ashore at Irvington Marina as a tornado. A boat house was blown over and numerous boats damaged. Several cars were also damaged.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Pennsylvania, May 25, 2004$3.5 million · F2 · 1 event
- Damaging Wind in West Virginia, May 25, 20041 death · $15,000 · 52 kt wind · 1 event
- Tornadoes and Hail in Maryland, May 25, 2004$1.5 million · F1 · 19 events
- Hail and Damaging Winds in Missouri, May 25, 2004$1.2 million · 1.75 in hail · 20 events
- Flash Flooding and Flooding in Indiana, May 25 to 26, 2004$1.1 million · 5 events
- Flash Flood in Virginia, May 25, 2004$500,000 · 1 event
- Flood in Wisconsin, May 25 to 31, 2004$500,000 · 1 event
- Hail and Damaging Wind in Missouri, May 25, 2004$350,000 · 55 kt wind · 4 events
- Tornadoes and Flash Flood in Texas, May 25, 2004$135,000 · F0 · 9 events
- Tornado and Hail in Virginia, May 25, 2004$134,000 · F0 · 9 events
- Damaging Winds in Indiana, May 25, 2004$153,000 · 96 kt wind · 3 events
- Hail in Missouri, May 25, 2004$150,000 · 1.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405564.